MAUDE Adverse Event Report: VARIAN MEDICAL SYSTEMS, INC INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE

VARIAN MEDICAL SYSTEMS, INC INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE
Model Number IB-CON
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Stomach Ulceration (4488)
Date of Event 01/14/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The physical intelliblate microwave ablation system involved in this event will not be returned to the manufacturer for evaluation.However, the manufacturer has requested and is in the process of obtaining system and ablation log files associated with the reported procedure.Upon receipt, these logs will be reviewed to assess system performance, verify procedural parameters, and determine whether any device related factors may have contributed to the event.At this time, no conclusions can be drawn regarding root cause or device performance pending completion of this log based analysis.A review of the intelliblate microwave ablation system instructions for use (ifu) confirms that soft tissue injury to adjacent structures is a known undesirable side effect associated with microwave ablation procedures.Based on currently available information, the reported gastric ulceration may fall within the known risks identified in the ifu.Supplemental information will be provided as additional data (e.G., logs) become available and further assessment is completed.
 
Event or Problem Description
During a ct-guided microwave ablation procedure using the intelliblate microwave ablation system, two recurrent hepatocellular carcinoma (hcc) lesions located in the left hepatic lobe were treated per standard protocol with a 3.0 cm target ablation zone at 60 w for 5 minutes each.Post-procedure ct imaging demonstrated ablation zones exceeding the intended dimensions, measuring 3.92 × 4.56 cm for lesion 1 and 4.59 × 2.94 cm for lesion 2.At the 24hour clinical evaluation, the patient was found to have an ulceration of the distal corpus of the stomach (anterior wall, major curvature), classified as forrest iic and assessed as potentially attributable to thermal injury of the gastric inner layer.Intravenous proton pump inhibitor therapy at double the standard dose was initiated.The patient¿s medical history is significant for recurrent hepatocellular carcinoma with prior laparoscopic resection of liver segment ivb (2017), multiple prior thermal ablations (2021, 2023, 2025), and preablation tace, as well as underlying liver cirrhosis childpugh a secondary to resolved hepatitis¿c and hereditary hemochromatosis.The current adverse event occurred in the context of a complex treatment history involving multiple prior hepatic interventions.The event is being investigated to determine whether the observed enlargement of ablation zones and subsequent gastric ulceration represent a device related effect, a procedural factor, or patient specific susceptibility.Based on initial feedback from the treating physician, it is believed that the patient factors contributed to the event and not any malfunctioning of the device.
 
Additional Manufacturer Narrative
Additional data provided - investigation completed: h6, h11.Corrected data: b5 updated with corrected and additional details.The physical intelliblate microwave ablation system involved in this event was not returned to the manufacturer for evaluation.System and ablation log data were reviewed to evaluate whether the performance or behavior of the intelliblate system or probe may have caused or contributed to the reported event.Review of the available data demonstrated that the system and probe functioned as intended, and no abnormalities or performance issues were identified.A review of the intelliblate microwave ablation system instructions for use (ifu) confirms that soft tissue injury to adjacent structures is a known undesirable side effect associated with microwave ablation procedures.Based on currently available information, the reported gastric ulceration falls within the known risks identified in the ifu.As stated in the intelliblate ximitry probe assembly instructions for use (p1071010-003-c, p.21), the ablation data provided in the ifu were developed at 17°c in ex-vivo animal models, and ablation zone sizes may not be indicative of human clinical outcomes.Based on the information available, the event is attributed to procedural and patient-related factors.The performance of the probe and system did not cause or contribute to the reported event.This assessment is consistent with feedback provided by the treating physician.The patient is unlikely to have long-term health consequences as a result of this injury.
 
Event or Problem Description
During a ct guided microwave ablation procedure using the intelliblate microwave ablation system, two recurrent hepatocellular carcinoma (hcc) lesions located in the left hepatic lobe were treated per standard protocol with a 3.0 cm target ablation zone at 60 w for 5 minutes each.Post procedure ct imaging demonstrated ablation zones exceeding the intended dimensions, measuring 3.92 × 4.56 cm for lesion 1 and 4.59 × 2.94 cm for lesion 2.At the 24-hour clinical evaluation, the patient was found to have an ulceration of the distal corpus of the stomach (anterior wall, major curvature), classified as forrest iic and assessed as potentially attributable to thermal injury of the gastric inner layer.Intravenous proton pump inhibitor therapy at double the standard dose was initiated.Clipping of the ulcer was performed.The patient¿s medical history is significant for recurrent hepatocellular carcinoma with prior laparoscopic resection of liver segment ivb (2017), multiple prior thermal ablations (2021, 2023, 2025), and pre-ablation tace, as well as underlying liver cirrhosis, child-pugh a secondary to resolved hepatitis c and hereditary hemochromatosis.The current adverse event occurred in the context of a complex treatment history involving multiple prior hepatic interventions.The treating physician stated that he does not perceive the case as a malfunction of the microwave ablation system.He believes patient factors contributed to the event (i.E., hemochromatosis, patient having liver cirrhosis, child-pugh a; some fibrosis, previous ablation area, lower tip segment 3).Therefore, there was minimal separation of liver and surrounding organs.The patient is unlikely to have long-term health consequences as a result of this injury.

Brand Name
INTELLIBLATE MICROWAVE ABLATION SYSTEM CONSOLE
Common Device Name
INTELLIBLATE MICROWAVE ABLATION SYSTEM
Manufacturer (Section D)
VARIAN MEDICAL SYSTEMS, INC
9825 spectrum dr.
bldg. 2
austin TX 78717
Manufacturer (Section G)
VARIAN MEDICAL SYSTEMS, INC
9825 spectrum dr.
bldg. 2
austin TX 78717
Manufacturer Contact
nia van baalen
9825 spectrum dr.
bldg. 2
austin, TX 78717
6504246833
MDR Report Key24250789
Report Number3008262715-2026-00004
Device Sequence Number13160051
Product Code NEY
UDI-Device Identifier00810563022278
UDI-Public(01)00810563022278(11)250813
Combination Product (Y/N)N
Initial Reporter CountryGM
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberIB-CON
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/15/2026
Supplement Date Received by Manufacturer01/15/2026
Initial Report FDA Received Date02/03/2026
Supplement Report FDA Received Date03/19/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured08/13/2025
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown